Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Sep 21, 2018, 3:11 PM CDT for 15 counties in Texas. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 3:11 PM CDT (20:11 UTC)
- Expired
- Sep 22, 2018, 7:01 AM CDT
- In force
- 16 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX
The radar
The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted.
246 WGUS64 KEWX 212011 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 311 PM CDT Fri Sep 21 2018 ...Heavy rainfall and flash flooding possible across portions of south central Texas this afternoon through early Saturday afternoon... .A cold front combined with a very moist atmosphere will produce widespread showers and storms across portions of the Hill Country, southern Edwards Plateau and Rio Grande plains today and Saturday. Heavy rainfall combined with wet ground will produce rapid run-off and possible flash flooding. Rain chances are expected to decrease Saturday afternoon as the cold front moves east of the region. TXZ171-172-183>190-202>204-221015- /O.NEW.KEWX.FF.A.0007.180921T2011Z-180922T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie- Kendall-Blanco-Kinney-Uvalde-Medina- Including the cities of Llano, Burnet, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, Bracketville, Uvalde, and Hondo 311 PM CDT Fri Sep 21 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Bandera, Blanco, Burnet, Edwards, Gillespie, Kendall, Kerr, Kinney, Llano, Medina, Real, Uvalde, and Val Verde. * Through early Saturday afternoon * Widespread showers and thunderstorms are expected over the region through early Saturday afternoon. Rainfall amounts of 1 to 3 inches, with localized amounts of 5 to 6 inches are possible. Due to wet ground over the region, heavy rains will result in quick run-off and an increased risk for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
234 WGUS64 KEWX 220835 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 335 AM CDT Sat Sep 22 2018 ...Heavy rainfall and flash flooding possible across portions of south central Texas this morning... .A cold front combined with a very moist atmosphere will produce widespread showers and thunderstorms across portions of the Hill Country into the San Antonio metro area this morning. Heavy rains combined with wet ground will produce rapid runoff and flash flooding. Rain chances are expected to decrease later this morning as the cold front moves east of the region. TXZ171-172-183>186-188-202-203-220945- /O.CAN.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Val Verde-Edwards-Real-Kerr-Gillespie-Kinney-Uvalde- Including the cities of Llano, Burnet, Del Rio, Rocksprings, Leakey, Kerrville, Fredericksburg, Bracketville, and Uvalde 335 AM CDT Sat Sep 22 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. Rainfall has ended , however some streams may still be out of banks or in minor flood. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. $$ TXZ205-206-221645- /O.EXA.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bexar-Comal- Including the cities of San Antonio and New Braunfels 335 AM CDT Sat Sep 22 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The National Weather Service in Austin/San Antonio has expanded the * Flash Flood Watch to include a portion of south central Texas, including the following areas, Bexar and Comal. * Until 1 PM CDT this afternoon * Widespread showers and thunderstorms are expected over the region this morning. Rainfall amounts of 1 to 3 inches, with localized amounts of 5 to 6 inches are possible. Due to wet ground over the region, heavy rains will result in quick run- off and an increased risk for flash flooding and possibly river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ187-189-190-204-221645- /O.CON.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bandera-Kendall-Blanco-Medina- Including the cities of Bandera, Boerne, Blanco, and Hondo 335 AM CDT Sat Sep 22 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Blanco, Kendall, and Medina. * Until 1 PM CDT this afternoon * Widespread showers and thunderstorms are expected over the region this morning. Rainfall amounts of 1 to 3 inches, with localized amounts of 5 to 6 inches are possible. Due to wet ground over the region, heavy rains will result in quick run- off and an increased risk for flash flooding and possibly river flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
407 WGUS64 KEWX 221201 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 701 AM CDT Sat Sep 22 2018 ...FLASH FLOOD WATCH CANCELLED... TXZ187-189-190-204>206-221315- /O.CAN.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bandera-Kendall-Blanco-Medina-Bexar-Comal- Including the cities of Bandera, Boerne, Blanco, Hondo, San Antonio, and New Braunfels 701 AM CDT Sat Sep 22 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. Moderate to locally heavy rains have moved off to the east of the watch area. Additional flash flooding is no longer expected. However, numerous streams and rivers will remain out of banks or in flood for the next few hours due to overnight heavy rains. In addition, some ponding of water will continue. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 12:52 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 21, 12:52 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1252 PM CDT Fri Sep 21 2018 .UPDATE... See below for the 18z aviation discussion... && .AVIATION... Currently a mix of MVFR/VFR CIGs across the region this early afternoon. Isolated showers are ongoing across portions of the Austin area, but have decided to maintain VCSH at all sites this afternoon as showers could continue to pop up intermittently through the afternoon hours. Rain chances should increase as we head into the mid to late afternoon hours out west in the DRT area, with rain chances slowly transitioning eastward toward AUS/SAT/SSF into early Saturday morning. Guidance is not in good agreement about convection chances at AUS/SAT/SSF late tonight before the passage of the cold front Saturday morning. Some models show scattered showers developing well ahead of the front while others only show convection occurring along and slightly ahead of the frontal passage. Thus, have maintained VCSH at AUS/SAT/SSF until finally going prevailing SHRA from 10z to 16z Saturday morning. CIGs will remain in the high-end MVFR to low-end VFR for the remainder of today before MVFR takes solid hold again early Saturday (with brief periods of IFR possible). Winds will shift from the south/southeast to the west/northwest following the passage of the cold front Saturday morning. Given the low confidence in exact timing and intensity of showers and thunderstorms and their impacts to the TAF sites, amendments will likely be necessary as we go through the next 24 hours or so. && .PREV DISCUSSION... /ISSUED 1053 AM CDT Fri Sep 21 2018/ UPDATE... The forecast has been updated to lower rain chances slightly for areas south of Highway 90/west of I-37. We have also adjusted dew points, winds and hourly temperatures to account for recent observations. A very moist air mass remains in place across south central Texas with precipitable water values above 2 inches according to 12Z raobs and satellite data. In addition, the 14Z observation at both La Grange and Gonzales had a dew point temperature of 80 degrees. The forecast for the remainder of the area remains largely unchanged. We contemplated reducing rain chances for the I-35 corridor. However, given ongoing showers, plenty of moisture and some breaks in the cloud cover, high rain chances for additional shower and thunderstorm development seems reasonable. PREV DISCUSSION... /ISSUED 410 AM CDT Fri Sep 21 2018/ SHORT TERM (Today through Sunday)... Mid and upper level trough moves from New Mexico into Texas and drags a weak cold front across our area tonight into Saturday. Large scale forcing by the trough and approaching front will generate numerous showers and thunderstorms west of I-35 with scattered east today. As the front enters our area tonight, showers and thunderstorms become widespread especially over the Edwards Plateau. As the front drifts to the east on Saturday and stalls near the Coastal Plains by Sunday, the greater coverage of showers and thunderstorms shifts to along and east of I-35 while decreasing west. Deep tropical moisture with unseasonably high PWs of 2 to 2.4 inches along and east of the front indicates efficient rainfall processes. This in combination with rather slow movement and possible training of cells will produce some heavy rains. Soils remain saturated from the periods of heavy rains this month. As a result, runoff will be more rapid and lead to some flooding issues. The heavy rains are currently expected to be widespread. However, a potential could develop and a Flash Flood Watch may eventually be needed. Widespread rainfall totals through Sunday of 1 to 3 inches are expected with isolated totals of 6 to 8 inches possible mainly out west. LONG TERM (Sunday Night through Thursday)... The front dissipates by Monday while the trough remains overhead keeping the deeper moisture along and east of I-35. Scattered showers and thunderstorms with possibly locally heavy rains are expected there, becoming more isolated across the west for Monday and Tuesday. After that, disagreement has developed among recent model runs related to how much troughing remains over our area, as well as, if a cold front moves into our area. For now, expect somewhat deeper moisture to spread back west with scattered showers and thunderstorms across most areas Wednesday into Thursday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 84 68 84 71 / 60 70 50 40 30 Austin Bergstrom Intl Airport 74 84 68 84 71 / 60 70 60 40 30 New Braunfels Muni Airport 74 85 68 84 71 / 60 70 50 40 30 Burnet Muni Airport 71 79 66 81 68 / 70 70 40 40 20 Del Rio Intl Airport 73 81 67 85 69 / 80 50 20 10 20 Georgetown Muni Airport 73 82 67 82 70 / 60 70 50 40 30 Hondo Muni Airport 73 84 68 84 70 / 70 70 40 20 20 San Marcos Muni Airport 74 85 68 84 71 / 60 70 50 40 30 La Grange - Fayette Regional 75 86 71 85 73 / 50 70 60 50 40 San Antonio Intl Airport 74 85 68 84 71 / 60 70 50 30 20 Stinson Muni Airport 75 86 70 85 72 / 60 70 50 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...BMW Synoptic/Grids...Platt Public Service/Data Collection...33
Hazardous weather outlook, Sep 21, 4:41 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 441 AM CDT Fri Sep 21 2018 TXZ171>173-183>194-202>209-217>225-228-221000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 441 AM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are possible today. More numerous showers and storms are expect to develop tonight across portions of the Hill Country and Rio Grande. Pockets of locally heavy rainfall tonight across this region could lead to flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for numerous showers and storms will shift eastward on Saturday. Pockets of locally heavy rainfall could lead to minor flooding issues across the southern and eastern Hill Country, and along and east of the I-35 corridor on Saturday. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of heavy rainfall or flooding are appreciated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:10 PM CDT | Special Weather Statement | EWX | Comal | 35 min |
| Sep 21, 3:32 PM CDT | Special Weather Statement | EWX | Edwards, Val Verde | 58 min |
| Sep 21, 4:30 PM CDT | Special Weather Statement | EWX | Val Verde | 60 min |
Nearby
Flash Flood Watches in Texas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.